Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 689, NWS Jackson, MS

December 13, 2000Clarke County, Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 13, 2000, 5:36 PM CST for Clarke County, Jasper County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 13, 2000, 5:36 PM CST (23:36 UTC)
Expired
Dec 13, 2000, 6:00 PM CST
In force
24 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clarke County, MS, Jasper County, MS

What was reported inside it

TimeReportWhereRemark
Dec 13, 5:38 PM CSTThunderstorm WindPaulding, MSSeveral trees were blown down and blocked a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 13, 4:00 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 132336
SVRJAN
MSC023-061-140000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CST WED DEC 13 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 600 PM CST

* AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF STONEWALL...OR ABOUT 20
  MILES WEST OF QUITMAN...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR QUITMAN...STONEWALL AT 545 PM CST

THIS STORM WILL PRODUCE DAMAGING DOWNBURST WINDS.e

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3207 8919 3194 8904 3209 8852 3222 8875

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 3:00 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 13, 3:00 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST WED DEC 13 2000

ON THIS BUSY WEATHER DAY WITH FREEZING RAIN IN NORTHWESTERN SECTIONS
ONGOING AND POSSIBLE SEVERE THUNDERSTORMS IN SOUTHEASTERN SECTIONS LATER
THIS AFTERNOON...WILL FOCUS ON THE MESO ETA MODEL FOR TONIGHT'S
FORECAST. IN THE NORTHWESTERN ZONES...ADDITIONAL RAINFALL AFTER 4 PM
SHOULD BE RELATIVELY LIGHT AND TEMPERATURES MAY ALSO MANAGE TO GET
SLIGHTLY ABOVE FREEZING BY THIS EVENING. HOWEVER...BECAUSE OF
BORDERLINE FREEZING TEMPERATURES IN THE NORTHWESTERN ZONES THAT ARE
CURRENTLY UNDER THE ICE STORM WARNING...BELIEVE WE SHOULD KEEP A
FREEZING RAIN ADVISORY IN EFFECT DURING THE EVENING HOURS. IN
SOUTHEASTERN ZONES...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE
WARM UNSTABLE AIR AHEAD OF THE SURFACE LOW THAT IS TRACKING
NORTHEASTWARD ACROSS MISSISSIPPI THIS AFTERNOON.

ELSEWHERE...MESO ETA'S FORECAST OF MOVING THE RAIN AREA ACROSS MOST
OF THE FORECAST AREA BY MIDNIGHT LOOKS GOOD BASED ON LATEST
SATELLITE AND RADAR IMAGERY. WILL ONLY KEEP CHANCE OF RAIN PAST
MIDNIGHT IN SOUTHEASTERN SECTIONS. ALSO LOOKS LIKE POSSIBLE CLEARING
IN THE NORTHWEST ZONES COULD DROP TEMPERATURES WELL BELOW FREEZING
IN THOSE AREAS.

ON THURSDAY...MODELS INDICATE DRY AND UNSEASONABLY COOL WEATHER AS
HIGH PRESSURE MOVES ACROSS THE MIDWESTERN U.S. BY FRIDAY
NIGHT...RAIN RETURNS AGAIN TO THE FORECAST AREA AS ANOTHER COLD
FRONT MOVES RAPIDLY ACROSS THE U.S. AHEAD OF AN UPPER LEVEL TROUGH
IN THE RAPID ZONAL FLOW. THIS RAIN EVENT IS LIKELY TO LAST WELL INTO
FRIDAY NIGHT FOR MUCH OF THE FORECAST AREA. AT THE BEGINNING OF THIS
EVENT IN NORTHWESTERN SECTIONS...FREEZING RAIN MAY BE POSSIBLE EARLY
FRIDAY MORNING BEFORE THE TEMPERATURES WARM UP. WILL NOT YET MENTION
FREEZING PRECIPITATION IN ANY ZONES FOR LATE THURSDAY NIGHT OR
FRIDAY DUE TO UNCERTAINTY IN THE TIMING OF THE PRECIPITATION EVENT.

TEMPERATURES...WILL STAY CLOSEST TO NGM'S GUIDANCE THROUGH THURSDAY
NIGHT...BUT WILL FORECAST A BIT BELOW GUIDANCE FOR HIGHS ON FRIDAY.

24 HOUR QPF DISCUSSION: ETA QPF PROGS SHOWS AROUND AN INCH OF RAIN
OVER EASTERN MISSISSIPPI AND LESS WESTWARD...BETWEEN 00Z AND 18Z
THURSDAY. THE AVN/NGM SHOWED WAS MUCH DRYER WITH .30 INCH EAST AND
LESS WESTWARD OVER THE SAME TIME PERIOD. PRECIPITABLE WATER WILL BE
BETWEEN .50 AND 1 INCH...BEFORE DRYING TO LESS THAN .50 INCH BY 00Z
FRIDAY. NCEP SHOWS .25 TO ONE HALF INCH IN THE EAST HALF THROUGH THE
PERIOD...WHICH SEEMS TO BE REASONABLE...CONSIDERING THE APPROACHING
WARM FRONT.

EXTENDED DISCUSSION: SOME RAIN COULD LINGER INTO SATURDAY. MEDIUM
RANGE MODELS SUCH AS THE MRF AND THE AVN EXTENDED INDICATE A DRY DAY
FOR SUNDAY. SOME CONFLICT IN PRECIPITATION FORECAST FOR MONDAY. THE
MRF LOOKS DRY...BUT NOGAPS AND UKMET ARE SHOWING RAIN FOR MONDAY.
WILL KEEP RAIN IN FORECAST FOR MONDAY AT THIS TIME. FOR TUESDAY AND
WEDNESDAY...WILL GO WITH CURRENT PATTERN...SUPPORTED BY MRF
MODEL...OF A DRY DAY (TUESDAY) FOLLOWED BY CHANCE OF RAIN ON
WEDNESDAY. TEMPERATURES SHOULD GENERALLY BE CLOSE TO SEASONAL
NUMBERS OF LOWS IN THE 30S AND HIGHS IN THE 50S FOR MOST OF THEz
EXTENDED PERIOD.

PRELIM NUMBERS...
JAN 37/47/39/56 70-6
MEI 41/50/38/57 9-04

.JAN...
AR...NONE
LA...NONE
MS...NONE

15

In the hours before

Special weather statement, Dec 13, 11:55 AM CST, 5 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CST WED DEC 13 2000

...THUNDERSTORMS...
ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND 9 PM
ALONG AND SOUTH OF A NATCHEZ...BROOKHAVEN...LAUREL LINE.  THE EXACT NATURE
OF SEVERE WEATHER WILL DEPEND ON THE MOVEMENT OF A WARM FRONT...JUST
OFF THE LOUISIANA...MISSISSIPPI COAST AT 1130 AM. IF THE WARMFRONT
MOVES INLAND LATE THIS AFTERNOON OR EVENING...THEN ISOLATED
TORNADOES ARE POSSIBLE. IF THE  WARMFRONT REMAINS SOUTH OF THE
REGION...THEN ISOLATED SEVERE STORMS MAY PRODUCE HAIL UP TO THE SIZE
OF QUARTERS...BUT MINIMAL CHANCE OF TORNADOES.

WHEREVER SURFACE DEWPOINT TEMPERATURES ARE AT OR ABOVE 60 DEGREES LATER
TODAY...IS THE AREA FAVORABLE FOR ISOLATED TORNADOES.

ELSEWHERE...SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE
AREA TODAY. LOW PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL SPREAD WARMER
MID LEVEL AIR OVER THE COLD SURFACE AIR AND THIS WILL RESULT IN ELEVATED
UNSTABLE CONDITIONS OVER MUCH OF THE AREA. THE THUNDERSTORMS THAT
DEVELOP WILL BE MIXED IN AREAS OF RAIN AND BRIEF HEAVIER AMOUNTS
WILL OCCUR WITH THE THUNDERSTORMS.

...WINTER WEATHER...
PERIODS OF FREEZING RAIN WILL OCCUR IN PORTIONS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND NORTHWEST MISSISSIPPI INTO THE
EARLY AFTERNOON HOURS. THE FREEZING RAIN WILL CHANGE TO RAIN DURING
THE LATE MORNING AND EARLY AFTERNOON. ICE ACCUMULATIONS OF UP
TO ONE QUARTER INCH MAY OCCUR. TRAVEL CONDITIONS ARE LIKELY TO BECOME
HAZARDOUS...ESPECIALLY ON BRIDGES AND OVERPASSES.
Special weather statement, Dec 13, 2:00 PM CST, 3 hours 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST WED DEC 13 2000

...THUNDERSTORMS...
ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND 9 PM
ALONG AND SOUTH OF A NATCHEZ...BROOKHAVEN...LAUREL LINE. THE EXACT
NATURE OF SEVERE WEATHER WILL DEPEND ON THE MOVEMENT OF A WARM
FRONT...JUST OFF THE LOUISIANA...MISSISSIPPI COAST AT 1130 AM. IF
THE WARM FRONT MOVES INLAND LATE THIS AFTERNOON OR EVENING...THEN
ISOLATED TORNADOES ARE POSSIBLE. IF THE WARMFRONT REMAINS SOUTH OF
THE REGION...THEN ISOLATED SEVERE STORMS MAY PRODUCE HAIL UP TO THE
SIZE OF QUARTERS...BUT MINIMAL CHANCE OF TORNADOES.

WHEREVER SURFACE DEWPOINT TEMPERATURES ARE AT OR ABOVE 60 DEGREES
LATER TODAY...THAT IS THE AREA FAVORABLE FOR ISOLATED TORNADOES.

ELSEWHERE...SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED OVER THE
ENTIRE AREA TODAY. LOW PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL
SPREAD WARMER MID LEVEL AIR OVER THE COLD SURFACE AIR AND THIS WILL
RESULT IN ELEVATED UNSTABLE CONDITIONS OVER MUCH OF THE AREA. THE
THUNDERSTORMS THAT DEVELOP WILL BE MIXED IN AREAS OF RAIN AND BRIEF
HEAVIER AMOUNTS WILL OCCUR WITH THE THUNDERSTORMS.

...WINTER WEATHER...
 PERIODS OF FREEZING RAIN WILL OCCUR IN PORTIONS OF NORTHEAST
 LOUISIANA...SOUTHEAST ARKANSAS...AND NORTHWEST MISSISSIPPI INTO THE
 EARLY AFTERNOON HOURS. THE FREEZING RAIN WILL CHANGE TO RAIN DURING
 THE LATE MORNING AND EARLY AFTERNOON. ICE ACCUMULATIONS OF UP
 TO ONE QUARTER INCH MAY OCCUR. TRAVEL CONDITIONS ARE LIKELY TO BECOME
 HAZARDOUS...ESPECIALLY ON BRIDGES AND OVERPASSES.
Special weather statement, Dec 13, 4:00 PM CST, 1 hour 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST WED DEC 13 2000

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 4 PM AND 9 PM ALONG
AND EAST OF A MONTICELLO...RAEIGH...PHILADELPHIA LINE.  THIS
INCLUDES THE CITIES OF MERIDIAN...HATTIESBURG AND LAUREL. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS.  HOWEVER...
SHORT-LIVED TORNADOES ARE ALSO POSSIBLE.

AT 330 PM WEDNESDAY...A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY
DEVELOPING IN EASTERN LOUISIANA.  THIS LINE IS MOVING EASTWARD
INTO AN AREA THAT IS FAVORABLE FOR FURTHER INTENSIFICATION.
ALTHOUGH THE PRIMARY THREAT FROM THE STORMS WILL BE STRAIGHT LINE
WINDS...ISOLATED...SHORT-LIVED TORNADOES...WHICH WILL BE VERY DIFFICULT
TO SEE MAY ALSO OCCUR.

SPOTTERS SHOULD BE DEPLOYED IN THIS AREA BY 5 PM.  ONCE THE LINE HAS
MOVED THROUGH THE REGION...THE THREAT OF SEVERE WEATHER WILL BE OVER.

...WINTER WEATHER...
LIGHT FREEZING RAIN WILL OCCUR THIS EVENING ALONG AND NORTH OF A
BASTROP LOUISIANA...LAKE PROVIDENCE LOUISIANA...GREENWOOD LINE. THE
RAIN WILL END BY 10 PM...BUT TEMPERATURES IN THIS REGION OVERNIGHT
WILL REMAIN BELOW FREEZING.  THIS WILL MAKE DRIVING TREACHEROUS...
ESPECIALLY ON BRIDGES AND OVERPASSES. TRAVEL SHOULD BE AVOIDED UNTIL
THURSDAY WHEN TEMPERATURES WILL RISE ABOVE FREEZING.

FOR MORE INqFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Dec 13, 5:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CST TUE DEC 12 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0440 PM    3 W PRENTISS              MS   WIND DAMAGE
12/13/00   JEFFERSON DAVIS                LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 4:24 PM CSTSevere Thunderstorm WarningJANLawrence, Marion36 min
Dec 13, 4:32 PM CSTSevere Thunderstorm WarningJANJefferson Davis28 min
Dec 13, 4:47 PM CSTSevere Thunderstorm WarningJANCovington28 min
Dec 13, 5:29 PM CSTSevere Thunderstorm WarningJANJones31 min
Dec 13, 5:34 PM CSTSevere Thunderstorm WarningJANLamar26 min
Dec 13, 5:50 PM CSTSevere Thunderstorm WarningJANForrest25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.